While most people can eat a grapefruit a day with no problems, several a day may cause a number of severe or chronic problems. Some common signs of an allergy include hives, stomach cramps, itchy mouth and even anaphylaxis. If you think you may have an allergy to grapefruit, it is important to get an allergy test to prevent any life-threatening complications that may result.View Thread
For now, there are enough data to support the recommendation for banning grapefruit and grapefruit juice altogether from the diets of those on certain cardiovascular medications. For laypersons who read my blog, I'll add the names under which these compounds are marketed. (For a more complete list, check abcnews.com.) They include:
Ticagrelor (Brilinta). Clopidogrel (Plavix)—in this case, it completely nullifies the effect of Plavix instead of exaggerating it, as in the other meds listed above.
In addition, there is an interaction with the heart-failure diuretic eplerenone (Inspra).
I note that sirolimus is also listed here, and I'm curious about patients with stents coated with sirolimus (the older Cypher stents), but I don't know of any data or case reports that directly address this issue.
While the data is still mixed there is an indication that many people who get Myalgia (muscle pain) while on a statin suffer from low levels of vitamin D. And that raising those levels reduces the myalgia.
"Many patients cannot tolerate statin medications because they develop muscle cramps, pain, and weakness, and sometimes the muscles are tender to touch. We have found that most of these patients are deficient in serum Vitamin D. It appears that Vitamin D deficiency can produce mild muscle injury, and when this is superimposed on mild muscle injury associated with statin medications, then there is a synergistic effect, and the muscles hurt enough (myositis) so that the patients stop life-protecting statin medications. In patients who had statin intolerance because of myositis, and who had concurrent low serum Vitamin D, we reversed the vitamin D deficiency with 50,000 units of Vitamin D once per week or 2000 units per day, and when we restarted the statins, the great majority of patients tolerated them well, without myositis."
" NEW ORLEANS -- November 12, 2008 -- Vitamin D deficiency appears to be prevalent among patients with hyperlipidaemia, but it occurs more frequently in patients with statin-associated myalgias, according to findings presented here at the American Heart Association (AHA) Scientific Sessions. Myalgia occurs frequently among patients taking statins, but it is sometimes uncertain whether it is drug-related. Vitamin D deficiency is common in the general population and is sometimes associated with reversible myalgia, according to Barton Duell, MD, Oregon Health & Science University, Portland, Oregon. Dr. Duell and colleagues conducted a study to determine whether vitamin D deficiency may contribute to symptoms of myalgia in 99 patients referred for tertiary care with a diagnosis of hyperlipidaemia."
They concluded that while vitamin D deficiency is common in patients with hyperlipidaemia, statin-associated myalgias were more commonly related to vitamin D deficiency, with a mean vitamin D level 32% lower than the mean for the entire group. They noted that vitamin D levels below 20 ng/mL were associated with 4-fold higher rates of myalgias than levels higher than 30 ng/mL, and reduced myalgias were anecdotally related to treatment with vitamin D in some of these patients. According to Dr. Buell, vitamin D deficiency either leads to statin-induced myalgias or may cause drug-unrelated myalgias in a subset of patients taking statins. This matter requires additional studies, he said."View Thread